Tail approximations for samples from a finite population with applications to permutation tests

Zhishui Hu; John Robinson; Qiying Wang

ESAIM: Probability and Statistics (2012)

  • Volume: 16, page 425-435
  • ISSN: 1292-8100

Abstract

top
This paper derives an explicit approximation for the tail probability of a sum of sample values taken without replacement from an unrestricted finite population. The approximation is shown to hold under no conditions in a wide range with relative error given in terms of the standardized absolute third moment of the population, β3N. This approximation is used to obtain a result comparable to the well-known Cramér large deviation result in the independent case, but with no restrictions on the sampled population and an error term depending only on β3N. Application to permutation tests is investigated giving a new limit result for the tail conditional probability of the statistic given order statistics under mild conditions. Some numerical results are given to illustrate the accuracy of the approximation by comparing our results to saddlepoint approximations requiring strong conditions.

How to cite

top

Hu, Zhishui, Robinson, John, and Wang, Qiying. "Tail approximations for samples from a finite population with applications to permutation tests." ESAIM: Probability and Statistics 16 (2012): 425-435. <http://eudml.org/doc/222451>.

@article{Hu2012,
abstract = {This paper derives an explicit approximation for the tail probability of a sum of sample values taken without replacement from an unrestricted finite population. The approximation is shown to hold under no conditions in a wide range with relative error given in terms of the standardized absolute third moment of the population, β3N. This approximation is used to obtain a result comparable to the well-known Cramér large deviation result in the independent case, but with no restrictions on the sampled population and an error term depending only on β3N. Application to permutation tests is investigated giving a new limit result for the tail conditional probability of the statistic given order statistics under mild conditions. Some numerical results are given to illustrate the accuracy of the approximation by comparing our results to saddlepoint approximations requiring strong conditions.},
author = {Hu, Zhishui, Robinson, John, Wang, Qiying},
journal = {ESAIM: Probability and Statistics},
keywords = {Cramér large deviation; saddlepoint approximations; moderate deviations; finite population; permutation tests},
language = {eng},
month = {8},
pages = {425-435},
publisher = {EDP Sciences},
title = {Tail approximations for samples from a finite population with applications to permutation tests},
url = {http://eudml.org/doc/222451},
volume = {16},
year = {2012},
}

TY - JOUR
AU - Hu, Zhishui
AU - Robinson, John
AU - Wang, Qiying
TI - Tail approximations for samples from a finite population with applications to permutation tests
JO - ESAIM: Probability and Statistics
DA - 2012/8//
PB - EDP Sciences
VL - 16
SP - 425
EP - 435
AB - This paper derives an explicit approximation for the tail probability of a sum of sample values taken without replacement from an unrestricted finite population. The approximation is shown to hold under no conditions in a wide range with relative error given in terms of the standardized absolute third moment of the population, β3N. This approximation is used to obtain a result comparable to the well-known Cramér large deviation result in the independent case, but with no restrictions on the sampled population and an error term depending only on β3N. Application to permutation tests is investigated giving a new limit result for the tail conditional probability of the statistic given order statistics under mild conditions. Some numerical results are given to illustrate the accuracy of the approximation by comparing our results to saddlepoint approximations requiring strong conditions.
LA - eng
KW - Cramér large deviation; saddlepoint approximations; moderate deviations; finite population; permutation tests
UR - http://eudml.org/doc/222451
ER -

References

top
  1. G.J. Babu and Z.D. Bai, Mixtures of global and local Edgeworth expansions and their applications. J. Multivariate Anal.59 (1996) 282–307.  Zbl0864.62006
  2. P.J. Bickel and W.R. van Zwet, Asymptotic expansions for the power of distribution-free tests in the two-sample problem. Ann. Statist.6 (1978) 937–1004.  Zbl0378.62047
  3. A. Bikelis, On the estimation of the remainder term in the central limit theorem for samples from finite populations. Stud. Sci. Math. Hung.4 (1969) 345–354 (in Russian).  
  4. M. Bloznelis, One and two-term Edgeworth expansion for finite population sample mean. Exact results I. Lith. Math. J.40 (2000) 213–227.  Zbl0966.62008
  5. M. Bloznelis, One and two-term Edgeworth expansion for finite population sample mean. Exact results II. Lith. Math. J.40 (2000) 329–340.  Zbl0999.62008
  6. J.G. Booth and R.W. Butler, Randomization distributions and saddlepoint approximations in generalized linear models. Biometrika77 (1990) 787–796.  Zbl0709.62060
  7. P. Erdös and A. Rényi, On the central limit theorem for samples from a finite population. Publ. Math. Inst. Hungarian Acad. Sci.4 (1959) 49–61.  Zbl0086.34001
  8. J. Hájek, Limiting distributions in simple random sampling for a finite population. Publ. Math. Inst. Hugar. Acad. Sci.5 (1960) 361–374.  Zbl0102.15001
  9. T. Höglund, Sampling from a finite population. A remainder term estimate. Scand. J. Stat.5 (1978) 69–71.  Zbl0382.60028
  10. Z. Hu, J. Robinson and Q. Wang, Crameŕ-type large deviations for samples from a finite population. Ann. Statist.35 (2007) 673–696.  Zbl1117.62006
  11. J. Robinson, Large deviation probabilities for samples from a finite population. Ann. Probab.5 (1977) 913–925.  Zbl0372.60037
  12. J. Robinson, An asymptotic expansion for samples from a finite population. Ann. Statist.6 (1978) 1004–1011.  Zbl0387.60030
  13. J. Robinson, Saddlepoint approximations for permutation tests and confidence intervals. J. R. Statist. Soc. B20 (1982) 91–101.  Zbl0487.62016
  14. J. Robinson, T. Hoglund, L. Holst and M.P. Quine, On approximating probabilities for small and large deviations in Rd. Ann. Probab.18 (1990) 727–753.  Zbl0704.60018
  15. S. Wang, Saddlepoint expansions in finite population problems. Biometrika80 (1993) 583–590.  Zbl0785.62012

NotesEmbed ?

top

You must be logged in to post comments.

To embed these notes on your page include the following JavaScript code on your page where you want the notes to appear.

Only the controls for the widget will be shown in your chosen language. Notes will be shown in their authored language.

Tells the widget how many notes to show per page. You can cycle through additional notes using the next and previous controls.

    
                

Note: Best practice suggests putting the JavaScript code just before the closing </body> tag.